Fosamax in the spotlight for causing deterioration of other bones in the mouth and jaw.
As millions of people (mostly women) are being prescribed the drug Fosamax to improve their bone density and fight osteoporosis—Fosamax seems to be in the negative spotlight for causing deterioration of other bones in the mouth and jaw.
Femur Fracture: There is now evidence associating Fosamax with femur fractures. A new report from the American Society of Bone and Mineral Research showed that 310 osteoporosis patients suffered a rare femur fracture and that 94 percent of them had been taking a Bisphosphonate drug, for example Fosamax.
ONJ: The Journal of the American Dental Association suggests that a condition known as osteonecrosis of the jaw (ONJ) may be more prevalent in people who take Fosamax and similar osteoporosis drugs than previously thought.
At the University of Southern California School of Dentistry in Los Angeles, the clinic is seeing one to four new cases per week as compared to the past where they only saw one case per year.
ONJ or osteonecrosis of the jaw is when the bone in the jaw dies or does not heal; there is soft-tissue swelling, pain, infection, loose teeth and exposed bones. No wonder dentists are making inquiries into Fosamax.
Bisphosphonates are medications used to reduce the risk of bone fracture and to increase bone mass in people who have osteoporosis. Fosamax like drugs are also used to slow bone turnover in people who have cancer that has spread to their bones, and for blood cancer multiple myeloma.
Why do bisphosphonates-like osteoporosis drugs increase body mass yet destroy jaw bones? One speculation by the USC School of Dentistry is the drugs make it easier for bacteria to adhere to bone that is exposed after a tooth extraction or dental surgery.
What's a person to do?
If you or a loved one suffered a femur fracture caused by taking Fosamax or another osteoporosis drug please contact our experienced personal injury lawyers now! Prescription drugs like Fosamax should help people not harm them.